Nebraska, 2003

Hail in Nebraska, July 31, 2003

July 31, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:55 AM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 1:55 AM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 AM CDT THU JUL 31 2003

MAIN FORECAST PROBLEMS SURROUND THUNDERSTORM CHANCES TODAY INTO
FRIDAY.

CLEAR SKIES COVERED MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA
EARLY THIS MORNING...THOUGH A FEW MID-LEVEL CLOUDS WERE STARTING TO
DEVELOP OVER PARTS OF NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA.
AT THE SURFACE A COLD FRONT WAS WORKING ITS WAY SOUTH THROUGH THE
DAKOTAS AND MINNESOTA.  AHEAD OF THIS FEATURE...THE 00Z ETA/GFS WERE
STILL INDICATING WARM AIR/MOISTURE ADVECTION WILL TAKE PLACE THIS
MORNING AS +24C TEMPS AND +17C DEWPOINTS AS PER THE 00Z LBF SOUNDING
GET ADVECTED EAST ON INCREASING WESTERLY 850 MB WINDS.  THIS MAY BE
ABLE TO POP A FEW SHOWERS OR STORMS THIS MORNING...ESPECIALLY NOW
THAT SOME MID-LEVEL CLOUDINESS HAS STARTED TO FORM...BUT THINK MORE
THAN ANYTHING ITS PROBABLY JUST HELPING SET THE STAGE FOR A BETTER
CHANCE OF THUNDERSTORMS THIS AFTERNOON.  THE COLD FRONT TO THE NORTH
WILL MAKE STEADY PROGRESS TODAY...AND BY THIS AFTERNOON IS FORECAST
TO BE MOVING INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHILE A
WEAK SURFACE TROF PUSHES OUT AHEAD OF THE FRONT.  LOW LEVEL
CONVERGENCE WILL INCREASE AHEAD OF THE BOUNDARIES...INSTABILITY WITH
SBCAPES OF 3000 J/KG ARE FORECAST AND 0-6KM SHEAR VALUES MAY
APPROACH 50KTS.  THIS SHOULD GIVE THE AREA AT LEAST SOME POTENTIAL
FOR THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON INTO TONIGHT.

DIFFERENCES BETWEEN THE 00Z ETA AND GFS ARISE ON FRIDAY WITH THE GFS
HOLDING SOME LOW LEVEL CONVERGENCE ACROSS THE AREA INTO EARLY
FRIDAY...WHILE THE ETA TENDS TO  PUSH THE FORCING SOUTH OF THE AREA
BY FRIDAY MORNING.  WILL STILL TEND TO FOLLOW CLOSER TO THE ETA
SCENARIO FOR NOW WHICH IS DRIER...BUT WILL PROBABLY NEED TO KEEP A
SMALL POP GOING ACROSS THE SOUTH ON FRIDAY MORNING DUE TO THE
MESO-ETA AND GFS BOTH HINTING AT A POSSIBLE MCS CLIPPING THE AREA AS
IT ROLLS DOWN FROM THE HIGH PLAINS.  NOT REAL CONFIDENT IN
THIS...BUT THE MESO-ETA AND GFS BOTH SHOW A CONVECTIVELY ENHANCED
VORTICITY CENTER MOVING THROUGH NORTH CENTRAL KANSAS FRIDAY MORNING.

KEPT THE REST OF THE FORECAST DRY FOR NOW...THOUGH AS PER USUAL
LATELY WEAK WAVES IN THE NORTHWESTLY FLOW WILL HAVE TO BE WATCHED
THROUGH THE FORECAST PERIOD.

OMA...NONE.

KING
Hazardous weather outlook, Jul 31, 4:05 AM CST, 1 hour 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO TONIGHT ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.  SOME OF THE STORMS COULD BE
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO NOT OUT OF THE QUESTION.

WARM...MOIST AIR RETURNING TO THE AREA IN THE UPPER PART OF THE
ATMOSPHERE WILL HELP SPARK A FEW THUNDERSTORMS THIS MORNING.  AN
APPROACHING COLD FRONT WILL THEN BRING ANOTHER CHANCE OF
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH  WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING ACROSS SOUTHEAST
NEBRASKA...GENERALLY TO THE SOUTH OF A LINE FROM CRETE TO
AUBURN...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA.

KING

The radar

The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
July 31, 5:58 AM CST
Where
Boone County, Albion
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -98.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368924.